Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 17, 2004, 7:10 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 17, 2004, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 172316 FFWBGM PAC115-180215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 710 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 1015 PM EDT * AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN CENTRAL SUSQUEHANNA COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGVILLE...HOP BOTTOM...MONTROSE...SOUTH MONTROSE AND HARFORD. THE FOLLOWING STREAMS AND CREEKS WILL COME OUT OF THEIR BANKS...MARTINS CREEK...DRY CREEK...HOP BOTTOM CREEK AND MESHOPPEN CREEK. LAT...LON 4184 7573 4169 7564 4168 7594 4182 7592 $$ VAN AUSDALL
1 follow-up statement
000 WGUS71 KBGM 180114 FFSBGM PAC115-180215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 915 PM EDT SAT JUL 17 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM EDT FOR SUSQUEHANNA COUNTY... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE HEAVY RAIN HAD ENDED OVER CENTRAL SUSQUEHANNA COUNTY. FLOODING HAS BEEN REPORTED AT SOUTH MONTROSE...ALFORD AND BROOKLYN. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ VAN AUSDALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:30 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 3:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 330 PM EDT SAT JUL 17 2004 .SHORT TERM (TONIGHT - MONDAY)... SCATTERED CONVECTION...WITH LOCALLY TORRENTIAL RAIN...WILL PERSIST ACROSS THE AREA INTO THIS EVENING. THE INTENSITY AND COVERAGE OF THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH THIS EVENING AS THE ATMOSPHERE STABILIZES AFTER SUNSET. AN AMPLIFIED UPPER TROUGH FOR THIS TIME OF YEAR CONTINUES TO TAKE SHAPE ACROSS THE OHIO VALLEY. AS IMPULSES ROTATE THROUGH THIS TROUGH...MODEL CONSENSUS STILL POINTS TO LOW PRESSURE DEVELOPMENT NEAR THE EAST COAST FROM LATER TONIGHT INTO MONDAY. HOWEVER...SMALLER SCALE DETAILS WITH POSITIONING AND INTENSITY OF THESE SYSTEMS DIFFER FROM MODEL TO MODEL. GIVEN TIME OF YEAR...WE FEEL THAT A SCENARIO FEATURING SEVERAL...ILL DEFINED WAVES ALONG THE SURFACE BOUNDARY JUST TO OUR SOUTH AND EAST SEEMS REASONABLE. THAT BEING SAID...THE POTENTIAL FOR HEAVY RAIN IS STILL THERE...WITH MOIST AIR BEING PULLED OFF THE ATLANTIC AND OVER THE BOUNDARY...COUPLED WITH DECENT JET DYNAMICS. THESE TYPE OF EVENTS OVER THE SUMMER USUALLY HAVE A CONVECTIVE COMPONENT TO THEM...SO PINPOINTING CERTAIN AREAS MORE LIKELY TO HAVE HYDRO-RELATED PROBLEMS THAN OTHERS IS DIFFICULT THIS FAR OUT. AS A RESULT...WE OPTED TO CONTINUE WITH THE OUTLOOK STATEMENT FOR THE ENTIRE FORECAST AREA. AS WE GET CLOSER TO THE EVENT...HOPEFULLY WE CAN BETTER DEFINE THE GREATEST THREAT AREAS. DURING THE DAY MONDAY...THE MAIN TROUGH SHOULD START LIFTING OUT...ALBEIT SLOWLY. MORE WIDESPREAD RAINS EARLY IN THE DAY...MAINLY IN THE NORTHERN ZONES...SHOULD EVOLVE TO A SCATTERED CONVECTIVE ENVIRONMENT ONCE AGAIN BY AFTERNOON. && .LONG TERM (MON NIGHT - SATURDAY)... THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEKEND. && .AVIATION... VFR CONDITIONS TONIGHT. JUST ISOLATED THUNDERSTORMS MAY BRING OCCASIONAL MVFR CEILINGS OR VISBY WITH RAIN, BUT MOST SITES SHOULD REMAIN DRY. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO CONTINUE SUNDAY MORNING WITH SOME LIGHT SHOWERS AT AVP, ELM, ITH FROM LATE MORNING POSSIBLY LOWERING CEILINGS OCCASIONALLY TO MVFR. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. && SHORT TERM...JUREWICZ LONG TERM AND AVIATION...JML
Hazardous weather outlook, Jul 17, 3:55 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 355 AM EDT SAT JUL 17 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171030- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 355 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THESE THUNDERSTORMS WILL BE SLOW MOVING AND ANY LONG-LIVED THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WITH THE POSSIBILITY OF VERY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... A COASTAL STORM IS EXPECTED TO TRACK ALONG THE MID-ATLANTIC AND NEW ENGLAND COASTS LATE SUNDAY INTO EARLY MONDAY. AT THIS TIME THERE IS STILL A GREAT DEAL OF UNCERTAINTY AS TO STORM TRACK AND RAINFALL AMOUNTS...BUT THERE IS POTENTIAL FOR SIGNIFICANT RAINFALL TO PRODUCE FLOODING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. SEE ALBESFBGM FOR DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MJC
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.